Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 68, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2012, 4:16 PM EDT for Clay County, Knox County, Laurel County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2012, 4:16 PM EDT (20:16 UTC)
- Expired
- Apr 3, 2012, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KY, Knox County, KY, Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368
WUUS53 KJKL 032016
SVRJKL
KYC051-121-125-032100-
/O.NEW.KJKL.SV.W.0068.120403T2016Z-120403T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT TUE APR 3 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
NORTHEASTERN KNOX COUNTY IN SOUTHEAST KENTUCKY...
EXTREME EAST CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 500 PM EDT
* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BLUEHOLE...OR NEAR MANCHESTER...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOHO...LINCOLN...GOOSE ROCK...BOTTO...OGLE...PLANK...LIPPS...
BRIGHTSHADE...ICE CLIFF AND ASHERS FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3708 8358 3701 8353 3693 8362 3711 8388
3719 8380
TIME...MOT...LOC 2016Z 311DEG 17KT 3709 8375
WIND...HAIL 60MPH 1.00IN
$$
RAY2 follow-up statements
683
WWUS53 KJKL 032035
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE APR 3 2012
KYC125-032044-
/O.CAN.KJKL.SV.W.0068.000000T0000Z-120403T2100Z/
LAUREL KY-
435 PM EDT TUE APR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL LAUREL
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3711 8387 3719 8380 3708 8358 3701 8353
3693 8362
TIME...MOT...LOC 2034Z 311DEG 17KT 3703 8367
$$
KYC051-121-032100-
/O.CON.KJKL.SV.W.0068.000000T0000Z-120403T2100Z/
KNOX KY-CLAY KY-
435 PM EDT TUE APR 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY
AND NORTHEASTERN KNOX COUNTIES UNTIL 500 PM EDT...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OGLE...OR 9 MILES SOUTHEAST OF MANCHESTER...MOVING SOUTHEAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
BRIGHTSHADE...ICE CLIFF AND ASHERS FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3711 8387 3719 8380 3708 8358 3701 8353
3693 8362
TIME...MOT...LOC 2034Z 311DEG 17KT 3703 8367
WIND...HAIL 60MPH 1.00IN
$$
DUSTY950
WWUS53 KJKL 032056
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
456 PM EDT TUE APR 3 2012
KYC051-121-032106-
/O.EXP.KJKL.SV.W.0068.000000T0000Z-120403T2100Z/
KNOX KY-CLAY KY-
456 PM EDT TUE APR 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY AND NORTHEASTERN
KNOX COUNTIES WILL EXPIRE AT 500 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3711 8387 3719 8380 3708 8358 3701 8353
3693 8362
TIME...MOT...LOC 2056Z 311DEG 17KT 3696 8357
$$
DUSTYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:54 PM EDT, 22 minutes earlier.
Area forecast discussion, Apr 3, 3:54 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 354 PM EDT TUE APR 3 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 354 PM EDT TUE APR 3 2012 SCATTERED TO NUMEROUS CONVECTION CONTINUES TO SAG TO THE SOUTH...AFFECTING MAINLY LOCATIONS ALONG AND SOUTH OF THE HAL ROGERS PARKWAY AND HIGHWAY 80. WE CONTINUE TO SEE A FEW STORMS SPIKING TO SEVERE LIMITS...WITH LOTS OF REPORTS OF DIME TO NICKEL SIZED HAIL. EXPECT THIS CONVECTION TO GRADUALLY WIND DOWN THROUGH DUSK. ALL EYES THAN POINT OFF TO THE NORTHWEST...WHERE IR SATELLITE IS SHOWING SOME ENHANCED CLOUD TOPS OVER IL...WHERE A SHORT WAVE TROUGH AND SURFACE LOW ARE TRACKING. THE MODELS HAVE BEEN SHOWING CONVECTIVE INITIATION ASSOCIATED WITH THESE FEATURES LATER THIS AFTERNOON INTO THIS EVENING...AND THEN BRINGING THIS MCS DOWN INTO KENTUCKY BETWEEN 06 AND 12Z. SOME STORMS MAY HANG ONTO SEVERE STATUS...ALTHOUGH INSTABILITY WILL BE WANING. WILL MAINTAIN LIKELY POPS TONIGHT INTO TOMORROW AS THE ASSOCIATED SURFACE COLD FRONT WILL BE STALLING OUT ACROSS THE AREA...WITH A GOOD POTENTIAL OF ADDITIONAL THUNDERSTORM ACTIVITY RE- FIRING...AS ADDITIONAL IMPULSES TRAVERSE THE FLOW ALOFT. THIS ACTIVITY WILL LINGER INTO WEDNESDAY NIGHT...WITH THE BEST POPS GRADUALLY SAGGING SOUTH WITH TIME. WILL HAVE TO WATCH OUT FOR THE POTENTIAL OF AT LEAST MINOR FLOODING...WITH SOME LOCATIONS LIKELY SEEING MULTIPLE ROUNDS OF HEAVY RAINFALL. .LONG TERM...(THURSDAY THROUGH TUESDAY) WILL BE ISSUED SHORTLY && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 218 PM EDT TUE APR 3 2012 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS THE AREA THROUGH DUSK...BEFORE DYING OFF TEMPORARILY. A COMPLEX OF THUNDERSTORMS MAY BE TAKING AIM AT THE AREA AFTER MIDNIGHT FROM THE NORTHWEST AND GRADUALLY WORK SOUTHEAST ACROSS THE AREA THROUGH DAWN. VFR CONDITIONS WILL BE SEEN THE MAJORITY OF THE TIME UNTIL THE ARRIVAL OF THE STORMS OVERNIGHT...ALTHOUGH TEMPORARY IFR CONDITIONS OR WORSE WILL BE POSSIBLE AT ANY GIVEN LOCATION THROUGH THE NEXT SEVERAL HOURS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM....JP AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 4:11 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 411 PM EDT TUE APR 3 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 411 PM EDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THIS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH WEDNESDAY NIGHT...AND THEN AGAIN ON SUNDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT...WHICH MAY LEAD TO MINOR FLOODING OF LOW LYING AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL OR DAMAGING WINDS. GEOGERIAN
In the hours before
Local storm report, Apr 3, 3:28 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL THORNTON 37.16N 82.74W
04/03/2012 E0.88 INCH LETCHER KY 911 CALL CENTER
HAIL OF PEA TO JUST UNDER QUARTER SIZE CONTINUES TO FALL
AND THE HAIL IS COVERING THE GROUND.
&&
JPLocal storm report, Apr 3, 3:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 N HAZARD 37.27N 83.20W
04/03/2012 E0.88 INCH PERRY KY TRAINED SPOTTER
NICKEL HAIL IN COMBS
&&
DSTAMPERSpecial weather statement, Apr 3, 3:43 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 343 PM EDT TUE APR 3 2012 KYZ088-113-118-032030- KNOTT-LETCHER-HARLAN- 343 PM EDT TUE APR 3 2012 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 430 PM EDT TUESDAY AFTERNOON... EASTERN KNOTT... LETCHER AND NORTHEASTERN HARLAN. AT 343 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR LETCHER...OR 8 MILES WEST OF WHITESBURG...MOVING SOUTHEAST AT 15 MPH. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. DUSTY
Local storm report, Apr 3, 3:50 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG FRAKES 36.64N 83.93W
04/03/2012 BELL KY TRAINED SPOTTER
POWERLINES WERE BLOWN DOWN.
&&
JPLocal storm report, Apr 3, 3:53 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL PIPPA PASSES 37.33N 82.87W
04/03/2012 E0.25 INCH KNOTT KY CO-OP OBSERVER
&&
DSTAMPERLocal storm report, Apr 3, 4:14 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL HINDMAN 37.33N 82.98W
04/03/2012 E0.88 INCH KNOTT KY PUBLIC
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 1:45 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 45 min |
| Apr 3, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Owsley | 39 min |
| Apr 3, 3:12 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 48 min |
| Apr 3, 3:53 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Pike | 37 min |
| Apr 3, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 41 min |
| Apr 3, 4:23 PM EDT | Areal Flood Advisory | JKL | Letcher | 2 hr |
| Apr 3, 4:37 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
| Apr 3, 4:43 PM EDT | Flash Flood Warning | JKL | Harlan | 3 hr |
| Apr 3, 4:46 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 11 min |
| Apr 3, 4:49 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Laurel | 31 min |
| Apr 3, 5:25 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 35 min |
| Apr 3, 6:21 PM EDT | Flash Flood Warning | JKL | Johnson, Magoffin | 3 hr |
| Apr 3, 6:33 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin | 3 hr |
| Apr 3, 7:15 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.